Tummy aches with Pred

My 5 year old was just started on Prednisone 3 days ago and has been complaining of stomach pain and nausea. Mostly occurs 1st thing in the morning and after lunchtime. He's also taking enalapril and Zantac. We are just beginning his treatment for FSGS and I was just wondering if this is a typical side effect and if it gets better.

Report post

13 replies. Join the discussion

It is a typical side effect of the steroids!! My only advice for you is to have your son eat, wait a half hour then give him his meds. Good luck!

Report post

3 days into treatment and my baby already feels like crap...tummy aches, headaches, tired, moody, and getting swollen in the face. He's gained 4 lbs in 3 days. I can't imagine doing this longterm, but have to just plug away for now.

Report post

So the neph said there's no way that the swellling and weight gain could be happening this soon after starting pred (3 days). Has anyone else experienced this or could this be due to his albumin dropping further?

Report post

Hi my son was the same but used to be sick after eating pred can give them gastritis hes relapsed again so hes got a different med to help protect his tummy if you let the drs know im sure they can give him something.baileys been on pred for 3days now and hes put on 3lb and his eyes are very swollen but they always feel and look worse befor they get better.

Report post

The steroids wouldn't make him gain weight that fast it sounds like his albumin is low. I would check in with his neph dr. The belly ache might be from to much fluid!

Report post

Hello Alisan,
My son is on prednisone from last three years. He is six now. He is on full dose of prednisone. He take this liquid in the morning with good breakfast also after prednisone he takes Novo-Ranidine for stomach aches.
Moon face,restless,Moody these all are other side effects.
As a mother we can pray for our kids and love them as much we can.
God bless you.

Report post

So I took Zion to the Dr. yesterday to repeat lab work d/t the weight gain. His albumin is actually up to 2.4 (from 2.1) so most likely he just had a really fast weight gain from the pred.

His kidney values have increased slightly - BUN is 36 (from 20 two weeks ago) and Creat is 0.69 (from 0.55). Not sure if I should be freaking out about the BUN. Haven't spoken to the neph yet and my reg pediatrician didn't tell me if it was significant. Sometimes I feel like I get quicker answers on here than from the docs. Anyone have any experience with this?

Oh, and he thinks the upset tummy is reflux combined with the pred so he increased his Zantac which seems to have done the trick so far.
Alisan

Report post

Alisan,
as to the weight gain, Chris has been through roughly 7 rounds of preds in the past 4 years. He started the most recent one on Oct 19 and gained about 7 lbs since. For him, its some swelling, some meds, the rest is because the pred makes him eat like a horse. Being 14 doesnt help either. Does Zion seem to be eating more as well?
Chris understands that the meds can make him 'think' its hunger. So he keeps a list of when he eats, that way he sees that when he is eating every 2 hours, he isn't necessarily needing to feed his body. Helps him monitor his sodium as well.
Just a thought

Report post

Our son Tripp has MCD. He is a frequent relapser, goes less than 3 months at a time without Prednisone. We give him RX, ZANTAC 1st at waking in AM. Then he eats breakfast and drinks chocolate milk to coat his tummy - then we give him his full dose of Prednisone every AM. He also takes his RX Zantac at night too. It has been the one product 2 xs daily that works for him and the acid. He is mostly pain free now... but will have a bad day every now and then. I should also let you know we give him an over the counter med. that is a probiotic for his belly and THAT MADE A HUGE DIFFERENCE too. Call Digestive advantage., we do the Gas Relief line, but they have many.

Tripp is now just turning 11 years old and was diagnosed at 4 years old. Prednisone has been his only medication for years till we did a trial with Prograf last year. We have had to stop Prograf at this point but he did well with it.

Prednisone makes you retain water weight at the start... so yes it would make perfect sence that your childs body holds onto WATER WEIGHT with the start of pred. YOU HAVE TO LIMIT HIS SODIUM IN-TAKE SEVERely and it will help with his swelling. ON THE OTHER HAND each child has a different body make up and some are or can be/ rarely VERY SENSITIVE to Prednisone. Your best bet is to trust your Nephrologist and find an AMAZING PHARMACY with a Pharmaist you trust and can call at any given moment... the older they are( PHARMISIST) the more they KNOW. Find a good family owned one...

Advice on the doctors... call them! Don't wait on them to call you. This is your child... not his. I garentee you he/she would do the same thing.

My experience over months, adding into years, is do whatever you have to in order to take the best care of your child. If you make a wrong call.... it's OK, you are a Mom looking out for your child and doing the best you know how in this unknown and uncertain disease process.
Your a great mom an advocate for your child.
Heather2

Report post

Hi there, My name is Donna and my daughter is in the hospital right now. We have been dealing with this the same thing as long as you have the 1st time we where in the hospital was October 21st. That is when they thought she had Minemal chage then the 100 mg of steriods and no change only has gotten worse so her Doctor said lets do the biopsy so we are suppose to do that tomorrow in the a.m. and then he really thinks it will be fsgs. A friend we meet here told me about this site!! Mickie has pnemonia right now her emmune system has been weakened because of the meds. So now we are dealing with that well all was good and then this a.m. she told me her tummy hurts just like you explained was going on with your son and they are starting her on the same thing and the nurse told me the same thing that the steriods cause this. So your not alone!!!! Thanks for putting that down I feel much better knowing Im not alone. Hope we can stay in touch. By the way Mickie is 11 years old and Iam 39 single and all alone or so it feels I am so glad that I got on this site!!!
Hope to hear back from ya,
Donna

Report post

Hi there, My name is Donna and my daughter is in the hospital right now. We have been dealing with this the same thing as long as you have the 1st time we where in the hospital was October 21st. That is when they thought she had Minemal chage then the 100 mg of steriods and no change only has gotten worse so her Doctor said lets do the biopsy so we are suppose to do that tomorrow in the a.m. and then he really thinks it will be fsgs. A friend we meet here told me about this site!! Mickie has pnemonia right now her emmune system has been weakened because of the meds. So now we are dealing with that well all was good and then this a.m. she told me her tummy hurts just like you explained was going on with your son and they are starting her on the same thing and the nurse told me the same thing that the steriods cause this. So your not alone!!!! Thanks for putting that down I feel much better knowing Im not alone. Hope we can stay in touch. By the way Mickie is 11 years old and Iam 39 single and all alone or so it feels I am so glad that I got on this site!!!
Hope to hear back from ya,
Donna

Report post

Donna,

I'm so sorry to hear about your little girl. I hope she is doing better. The Zantac has really helped Zion's tummy aches. Now we are dealing with severe scrotal swelling from the prednisone. At least Mickie should not have this problem:) It is a challenge everyday to stay positive, but I'm trying to focus on the present and not think about future scenarios. After all, none of us can predict the future. I just pray every day and am putting my faith in God that everything is going to be OK. That has really helped me. Let me know how things are going.

Alisan

Report post

I have been on and off prednisone since I was 18 months old and yes it has side effects of stomach ache if you dont eat an adequate meal before taking it. It can also cause acid reflux and ulcers. I have had an ulcer before, and now take prilosec when I am on prednisone treatments. I sometimes have stomach pains on the sides of my stomach.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders